Dec 31, 2004
I have been on trivir for about 3years and now my body is resisting it,so the doctor put me on viread also to help. Now my cd 4 went from 398 to 700. I was on both medications for a little over a month, and the viread did not help as my doctor was hoping. My doctor is hoping to get a geno-type approved from my insurance company, but it is looking very bleek. If not approved he is planning on stopping my med's all together, then starting on something new. My question is Why after 3 yrs. is my body building up a resistance to this medication? Also, what other types of medication do you think would be effective in helping to get this under control again?
Response from Dr. Sherer
Trivir, or trizivir, is the three drug nucleoside combination of AZT (zidovudine), 3TC (lamivudine), and abacavir (ABC or Ziagen). Resistance develops quickly - i.e. in days to weeks - to 3TC, but more slowly with AZT and ABC, i.e. in weeks to months. In one clinical trial, complete resistance to Trizivir developed in only 50% of patients in whom there was ongoing viral replication and rising viral loads after one year; hence its not surprising that resistance occured after three years in your case. Contributors to the development of resistance might include poor adherence or resistance from previous ART in your case. As you and your doctor are doing, obtaining a genotype test would be useful to help guide the choice of the next regimen.
In general, the addition of a single new drug to a regimen known to be failing is not recommended, as it most likely will lead to resistance to the new drug. It may be that your doctor was attempting to 'intensify' the regimen in an effort to preserve its effects.
One of the good things about using trizivir as the initial regimen is the opportunity to use both the NNRTI class, e.g. efavirenz (Sustiva) or nevirapine (Viramune), and the PI class, e.g. drugs such as lopinavir/r (Kaletra) and atazanavir (Reyataz).
You have good reason to think that you can regain viral suppression with a second line regimen. I urge you to talk to your doctor about your questions and these responses.
Imuno Acid Interactions with Anti Retro Virals
- What Is The Difference Between Genital Warts And Genital Herpes?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- What Are Other Names For Toxoplasmosis?
- Treating Late Stage Gonorrhea
- Topical Antifungal For Angular Chelitis
- Symptoms Of Genital Herpes In The Mouth
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.